Saturday, July 9, 2011

How Do I Control My Blood Sugar Without Going Too Low?


I recently was at a picnic when someone shared her story with me of how she had tried to lose weight while taking her medications for her Type 2 Diabetes. She was getting nowhere. 

She would get shaky and sweaty and weak when she tried to eat less. So she just stopped trying. Has this happened to you?

This person was experiencing hypoglycemia, and, sadly,  getting no help from her doctor.

If you have diabetes you should be working to get your blood sugar (glucose) under good control and trying to keep it there. But you don’t want your sugar to go too low.

So how do you get control and not go too low?

First some background:

Good control of your glucose is very important to prevent problems called complications. These complications are often serious.

Blindness, kidney failure and severe nerve damage are some possible complications of diabetes.

But a major challenge in controlling blood glucose is not going too low. “Too low blood glucose” is called hypoglycemia. Usually too low is below 70 mg/dl.

Your brain needs glucose to work so our body has built in protective steps it takes to keep the glucose from going too low. Normally, adrenaline (epinephrine) is produced when the sugar goes below 70 and other hormones are also produced to keep the glucose up.

Adrenaline helps keep up the glucose but it also causes a fast heart beat and shakiness. And, usually, people feel sweaty, weak and hungry when their sugar is below about 70.

No one likes the feeling of getting hypoglycemic. Some people with diabetes are so worried about going too low that they keep their sugar high all the time. Not good: that means a much higher chance of complications.

Now not everyone feels those symptoms of hypoglycemia even when their glucose is well below 70. In any case, it still is not good to be getting hypoglycemic if you have diabetes.

Remember your brain needs a certain amount of glucose to function normally. If your sugar goes too low, you may not think clearly or see well. You can even pass out (lose consciousness). You don’t want to wake up surrounded by paramedics.

So a key step to prevent hypoglycemia is to be on the best medication or combination of medications to control the blood glucose. The lower your chances of hypoglycemia, the better, as long as your sugar is controlled.

And, in general, the less you have to worry about going too low the better. 
We have enough to worry about in day to day living!

So what medications for Type 2 Diabetes do not tend to cause hypoglycemia?
The generic names are listed below with the brand name in parentheses. 

Metformin
Pioglitazone (Actos)
Bromocryptine quick release (Cycloset)
Colesevelam (WelChol)
Sitagliptin (Januvia)
Saxagliptin (Onglyza)
Linagliptin (Tradjenta)
Liraglutide (Victoza)
Exenatide (Byetta)



On the other hand medications that do tend to cause low blood sugar are:
Glimepiride
Glyburide
Glipizide
Nateglinide (Starlix)
Repaglinide (Prandin)

All of these in italics above can cause hypoglycemia, sometimes severe.

Glyburide is the worst of these. Unfortunately, it is still used a lot by many doctors around the world.

I discuss  insulin in another blog; of course, insulin can cause hypoglycemia but some insulins are much better choices than others because they are less likely to cause hypoglycemia.

Those drugs that can cause hypoglycemia all need to be used with caution and at the lowest dose needed. I like to avoid those drugs whenever possible. Their main benefit is that many are cheap.

So back to my friend at the picnic: she was taking glipizide.  If she were not on glipizide she would not have had problems with hypoglycemia while she tried to lose weight.

If you have had  hypoglycemia on medications for diabetes, you might consider a switch to one of the drugs on the other list. Some actually help with weight loss. 

Talk to your doctor or see us to learn what would be best for you.




No comments:

Post a Comment